zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Expanded mixed finite element methods for quasilinear second order elliptic problems. II. (English) Zbl 0910.65080
This is the second paper of a series in which the author presents a new mixed formulation for the numerical solution of second-order elliptic problems [for part I see ibid. 32, No. 4, 479-499 (1998; reviewed above)]. This new formulation expands the standard mixed formulation in the sense that three variables are explicitly treated: the scalar unknown, its gradient, and its flux (the coefficient times the gradient). Based on this formulation, mixed finite element approximations of the quasilinear second-order elliptic problems are considered. Existence and uniqueness of the solution of the mixed formulation and its discretization are demonstrated. Optimal order error estimates in the $L^p$- and $H^{-s}$-norms are obtained for the mixed approximations. A postprocessing method for improving the scalar variable is analyzed, and superconvergent estimates are derived. Implementation techniques for solving systems of algebraic equations are discussed. Comparisons between the standard and expanded mixed formulations are given both theorically and experimentally. The mixed formulation proposed here is suitable for the case where the coefficient of differential equations is a small tensor and does not need to be inverted.
Reviewer: K.Najzar (Praha)

65N30Finite elements, Rayleigh-Ritz and Galerkin methods, finite methods (BVP of PDE)
35J65Nonlinear boundary value problems for linear elliptic equations
65N12Stability and convergence of numerical methods (BVP of PDE)
65N15Error bounds (BVP of PDE)
Full Text: EuDML
[1] D. ADAMS, Sobolev Spaces, Academic Press, New York, 1975. Zbl0314.46030 MR450957 · Zbl 0314.46030
[2] [2] F. BREZZI, J. Jr. DOUGLAS, R. DURÁN and M. FORTIN, Mixed finite éléments for second order ellipticproblems in three variables, Numer. Math. 51 (1987), 237-250. Zbl0631.65107 MR890035 · Zbl 0631.65107 · doi:10.1007/BF01396752 · eudml:133194
[3] [3] F. BREZZI, J. Jr. DOUGLAS, M. FORTIN and L. MARINI, Efficient rectangular mixed finite elements in two and three space variables, RAIRO Modèl. Math. Anal. Numér. 21 (1987), 581-604. Zbl0689.65065 MR921828 · Zbl 0689.65065 · eudml:193515
[4] [4] F. BREZZI, J. Jr. DOUGLAS, M. FORTIN and L. MARIANI, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), 217-235. Zbl0599.65072 MR799685 · Zbl 0599.65072 · doi:10.1007/BF01389710 · eudml:133032
[5] Z. CHEN, Expanded mixed finite element methods for linear second order elliptic problems I, IMA Preprint Series # 1219, 1994, RAIRO Modèl. Math. Anal. Numér., in press. Zbl0910.65079 MR1636376 · Zbl 0910.65079 · eudml:193883
[6] Z. CHEN, On the existence, uniqueness and convergence of nonlinear mixed finite element methods, Mat. Aplic. Comput.8 (1989), 241-258. Zbl0709.65080 MR1067288 · Zbl 0709.65080
[7] Z. CHEN, BDM mixed methods for a nonlinear elliptic problem, J. Comp. Appl. Math. 53 (1994), 207-223. Zbl0819.65129 MR1306126 · Zbl 0819.65129 · doi:10.1016/0377-0427(94)90046-9
[8] Z. CHEN and J. Jr. DOUGLAS, Prismatic mixed finite elements for second order elliptic problems, Calcolo 26 (1989),135-148. Zbl0711.65089 MR1083050 · Zbl 0711.65089 · doi:10.1007/BF02575725
[9] J. Jr. DOUGLAS, and T. DUPONT, A Galerkin method for a nonlinear Dirichlet problem, Math. Comp. 29 (1975), 689-696. Zbl0306.65072 MR431747 · Zbl 0306.65072 · doi:10.2307/2005280
[10] J. Jr. DOUGLAS, and J. ROBERTS, Global estimates for mixed methods for second order elliptic problems, Math. Comp. 45 (1985), 39-52. Zbl0624.65109 MR771029 · Zbl 0624.65109 · doi:10.2307/2007791
[11] J. Jr. DOUGLAS and J. WANG, A new family of mixed finite element spaces over rectangles, Mat. Aplic. Comput. 12 1993, 183-197. Zbl0806.65109 MR1288240 · Zbl 0806.65109
[12] D. GILBARG and N. TRUDINGER, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, vol. 224, Springer-Verlag, Berlin, 1977. Zbl0361.35003 MR473443 · Zbl 0361.35003
[13] J. LIONS and E. MAGENES, Non-Homogeneous Boundary Value Problems and Apllications, Vol. I, Slinger-Verlag, Berlin, 1970. Zbl0223.35039 · Zbl 0223.35039
[14] F. MILNER, Mixed finite element methods for quasilinear second order elliptic problems, Math. Comp. 44 (1982), 303-320. Zbl0567.65079 MR777266 · Zbl 0567.65079 · doi:10.2307/2007954
[15] [15] J. C. NEDELEC, Mixed finite elements in R3, Numer. Math. 35 (1980), 315-341. Zbl0419.65069 MR592160 · Zbl 0419.65069 · doi:10.1007/BF01396415 · eudml:186293
[16] [16] J. C. NEDELEC, A new family of mixed finite elements in R3, Numer. Math. 50 (1986), 57-81. Zbl0625.65107 MR864305 · Zbl 0625.65107 · doi:10.1007/BF01389668 · eudml:133139
[17] P. A. RAVIART and J. M. THOMAS, A mixed finite element method for second order elliptic problems, Lecture Notes in Math. 606, Springer, Berlin, 1977, pp. 292-315. Zbl0362.65089 MR483555 · Zbl 0362.65089
[18] [18] R. STENBERG, Postprocessing schemes for some mixed finite elements, RAIRO Modèl. Math. Anal. Numér. 25 (1991), 151-167. Zbl0717.65081 MR1086845 · Zbl 0717.65081 · eudml:193618